Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 77, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 20, 1998, 1:48 AM EDT for Rowan County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 1:48 AM EDT (05:48 UTC)
- Expired
- May 20, 1998, 2:35 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Rowan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:00 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 19, 11:00 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 PM EDT TUE MAY 19 1998 HAVE UPDATED E KY ZFP TO INCREASE TEMPS AND POPS AS IMPRESSIVE MCC ROLLS SOUTHWARD OUT OF OH AND IN. LARGE CLOUD/PRECIP SHIELD WARRANTS HIGH POPS AND SLIGHT ADJUSTMENTS TO OVERNIGHT TEMPS. DEWPOINTS TONIGHT OVER MOST OF W KY AND OH...AND IN ARE IN EXCESS OF 65...BUT HERE IN THE MOUNTAINS THE DEWPOINTS ARE 55 TO 60. THIS WILL HELP WEAKEN THE SYSTEM COMING THROUGH...BUT STILL FEEL THAT EVERYONE WILL GET SOME RAIN BEFORE THE NIGHT IS OVER. LIKE HAVING GARP/NSAT BACK ON THE OPERATIONAL FLOOR. INGRAM
In the hours before
Special weather statement, May 19, 11:16 PM EDT, 2 hours 32 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1115 PM EST TUE MAN 19 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR THIS AFTERNOON AND EVENING. A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE PREDAWN HOURS OF WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY. TH0IS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM
Special weather statement, May 19, 11:19 PM EDT, 2 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTED... NATIONAL WEATHER SERVICE JACKSON KY 1115 PM EST TUE MAN 19 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE PREDAWN HOURS OF WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY. THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM CORRECTED TO REMOVE MENTION OF AFTERNOON AND EVENZING IN FIRST PARAGRAPH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:42 AM EDT | Severe Thunderstorm Warning | JKL | Morgan | 68 min |
| May 20, 2:29 AM EDT | Severe Thunderstorm Warning | JKL | Johnson | 51 min |
| May 20, 6:01 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 29 min |
| May 20, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 47 min |
| May 20, 6:23 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 17 min |
| May 20, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Lee, Owsley | 47 min |
| May 20, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 29 min |
| May 20, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 45 min |
| May 20, 7:53 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.